Cerebral atrophy in systemic lupus erythematosus: Steroid- or disease-induced phenomenon?

S. G. Ostrov, R. M. Quencer, N. B. Gaylis, R. D. Altman

Research output: Contribution to journalArticle

27 Scopus citations

Abstract

Thirty-two patients with systemic lupus erythematosus were evaluated clinically and with computed tomography in order to determine whether the occurrence of cerebral atrophy in systemic lupus erythematosus was due to the steroid therapy or the cerebral manifestations of the disease itself. Of these patients, 14 had central nervous system manifestations of the disease (lupus cerebritis) and 12 of the 14 were on long-term steroid therapy. Eighteen patients had no clinical evidence of lupus cerebritis and all were on long-term steroids. Of the 14 lupus cerebritis patients, 10 showed moderate cerebral atrophy, four minimal atrophy, and none were normal. Of the 18 patients without lupus cerebritis, none had moderate atrophy, six (33%) showed minimal atrophy, and 12 (67%) had normal CT scans. This data suggest that it is the lupus cerebritis rather than the therapy that is responsible for the moderate cerebral atrophy. In patients suspected of lupus cerebritis, steroids should not be withheld because of concern for steroid-induced atrophy. Rather, the dose may need to be increased.

Original languageEnglish (US)
Pages (from-to)21-23
Number of pages3
JournalAmerican Journal of Neuroradiology
Volume3
Issue number1
StatePublished - Dec 1 1982

    Fingerprint

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Clinical Neurology

Cite this